Virginia, 2009

Hail and Damaging Winds in Virginia, July 12, 2009

July 12, 2009 · NWS RNK · 10 events in 5 counties and zones

Thunderstorms formed in the moisture rich unstable air in advance of a cold front. Some of these storms reached severe levels, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms formed in the moisture rich unstable air in advance of a cold front. Some of these storms reached severe levels, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 12:24 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 12:24 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT SUN JUL 12 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE FORECAST AREA THIS AFTERNOON...THEN
STALL JUST TO OUR SOUTH TONIGHT. A WEAK AREA OF HIGH PRESSURE WILL
MOVE ACROSS THE OHIO VALLEY MONDAY...CROSSING THE CENTRAL
APPALACHIANS TUESDAY. THE STALLED FRONT TO OUR SOUTHWEST WILL
RETURN AS A WARM FRONT WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT
THAT WILL CROSS THE OHIO VALLEY WEDNESDAY AND INTO OUR FORECAST
AREA BY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THETA-E AND PWATS REMAINING HIGH AND WITH INCREASING INSTABILITY
THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
PEPPERED ABOUT THE AREA. WEST TO NORTHWEST FLOW SHOULD KEEP
CONVECTION COVERAGE FROM NOT BECOMING WIDESPREAD. QUASI-STATIONARY
FRONT WILL BE NEAR NORTHERN PORTION OF RNK CWA THIS AFTERNOON
WITH A LEE TROUGH OUT EAST. WITH MODERATE INSTABILITIES AND 30-40 KT
VERTICAL SHEAR...SEVERE WEATHER IS NOT OUT OF THE QUESTION. BUT
AGAIN...NOT LOOKING AT ANYTHING WIDESPREAD. FORECAST SOUNDINGS
SHOWING INVERT-V PROFILE THIS AFTERNOON IN THE EAST...THEREFORE THE
MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS FROM BOWING
ECHOS. SPC HAS UPGRADED THE PIEDMONT FROM A SEE TEXT TO A SLIGHT
RISK.

CLOUDS REMAINING THICK ACROSS THE MOUNTAINS THIS AFTERNOON. THIS
WILL KEEP TEMPERATURES FROM SOARING TO MUCH. EXPECT TEMPERATURES
ACROSS THE WEST TO BE IN THE LOWER TO MID 80S. DOWNSLOPING WESTERLY
WINDS AND MOSTLY CLEAR SKIES WILL HELP TEMPERATURES WARM IN THE
EAST. TEMPERATURES IN THE EAST WILL BE AROUND NORMAL WITH UPPER 80S
TO LOWER 90S. PREVIOUS FORECAST BELOW.

A COLD FRONT WAS LOCATED THIS MORNING TO OUR NORTHWEST FROM ERI TO
MDH. AHEAD OF THE FRONT...A SFC TROUGH AXIS EXTENDED SOUTH THROUGH
THE MID- ATLANTIC INTO THE CAROLINAS. THE COLD FRONT WILL SLIDE
SOUTH ACROSS OUR AREA TODAY AND STALLS OUT JUST TO OUR SOUTH.
FIRST BATCH OF CONVECTION ASSOCIATED WITH SHORTWAVE IN WEST
VIRGINIA WILL DROP SOUTHEAST ACROSS WESTERN PORTIONS OF CWA THIS
MORNING. OUR ATMOSPHERE REMAINS QUITE MOIST WITH PWATS AROUND 1.50
AS SEEN ON 00Z RNK SOUNDING. EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE BOUNDARY THIS AFTERNOON. USED BLEND OF NAM
/WRFARW-RNK AND CONTINUITY FOR POPS...WITH THE HIGHEST POPS IN THE
SOUTH AND SOUTHWEST CWA. SOME OF THE THUNDERSTORMS THIS AFTERNOON
COULD CONTAIN GUSTY WINDS AND HEAVY RAINS. PLAYED HIGH
TEMPERATURES CLOSE TO MET GUID.

FRONTAL BOUNDARY WILL GET HUNG UP ACROSS NORTHERN NC TONIGHT AS NEXT
MID LEVEL S/W APPROACHES FROM THE NW. ELECTED TO GO WITH CHCY POPS
ESPCLY SOUTHERN AND WESTERN ZONES SUNDAY NIGHT AS BACKING OVERRUNS
THE RESIDUAL FRONT AHEAD OF THE WAVE. LEANED LOW TEMPERATURES CLOSE
TO WARM VALUES.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
WITH FRONTAL BOUNDARY CLOSE BY TO OUR SOUTH ON MONDAY...CANT RULE
OUT SOME AFTERNOON DEEP CONVECTION ACROSS THE SOUTHERN AND FAR
WESTERN CWA...ESPECIALLY IN THE NC MTNS. ELSEWHERE...SUBSIDENCE
WILL OVERTAKE AREA AS AN AREA OF WEAK HIGH PRESSURE MOVES ACROSS
THE OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS.

TEMPS MONDAY AND MONDAY NIGHT WILL DEPEND ON DEBRIS CLOUDINESS
FROM ONGOING DEEP CONVECTION ALONG THE FRONTAL BOUNDARY TO OUR
SOUTHWEST. FOR NOW WILL GO WITH THE MAV MOS...BIAS CORRECTED TO
THE COOL SIDE FOR THE TMAX AND TO THE WARM SIDE FOR THE TMIN PER
AFFORMENTIONED CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
INITIAL COLD FRONT SHOULD BE WELL SE OF THE AREA TUESDAY/TUESDAY
NIGHT AS 5H TROF LIFTS OUT WITH WEAK HIGH PRESSURE IN PLACE. FAST
ZONAL FLOW THEN DEVELOPS MIDWEEK IN BETWEEN EXITING TROF AND NEXT
PIECE OF UPSTREAM ENERGY ROUNDING THE SOUTHERN UPPER RIDGE. THIS IN
COMBO WITH RETURN FLOW SHOULD PROPEL THE FRONT BACK NE AS A WARM
FRONT WED AHEAD OF THE ASSOCIATED COLD FRONT TIMED TO ARRIVE THU
INTO THU NIGHT. LOOKS LIKE BEST LIFT/MOISTURE WILL BE TO THE NW WITH
THE WARM FRONT...THEN ACROSS THE WEST WITH A POSSIBLE PRE-FRONTAL
BAND OF SHRA/TSRA WED NIGHT INTO EARLY THU. THUS INCLUDING A RETURN
ON ONLY LOW POPS MAINLY WEST WED/WED NIGHT AND MAINLY DRY TO SLIGHT
POPS PIEDMONT. FRONT MAY JUMP TO RESIDUAL LEE TROF ON THU WITH THE
AMOUNT OF W/NW WIND A QUESTION TO CONVECTIVE COVERAGE. MOST MODEL
GUIDANCE OUTSIDE OF THE WETTER CANADIAN HAS MOST QPF TO THE SOUTH
THU INTO THU NIGHT WHICH LOOKS TOO DRY ATTM. THINK BEST TO KEEP
LOW/MID CHANCE POPS MOST SECTIONS FOR NOW AND SEE HOW LATER RUNS
TREND.

MORE S/W ENERGY WILL DROP SE INTO THE 5H TROF BY THE WEEKEND
AND ATTEMPT TO CLOSE OFF ANOTHER UPPER COLD POOL ACROSS THE NE U.S
AS SEEN MANY TIMES OVER THE PAST FEW MONTHS. THIS MAY DEVELOP MORE
WAVES ALONG THE FRONT TO THE SOUTH FRI-SAT ESPCLY AS THE TROF AXIS
REMAINS JUST TO OUR WEST. THINK COMBO OF SOME INCREASED LOW LEVEL RH
ESPCLY EAST AND COOLING ALOFT WILL LEAD TO ADDED SHRA/TSRA CHANCES
BY SAT AFTER A BRIEF LULL WEST FRIDAY. TEMPS WILL FINALLY GET A
BOOST MIDWEEK IN RESPONSE TO HIGHER HEIGHTS AND DEEPER WESTERLY FLOW
ALOFT AHEAD OF THE COLD FRONT. APPEARS COULD PUSH THE MID 90S EAST
BY THU AND CLOSE TO 90 WEST UNDER +23C 85H READINGS PENDING
CONVECTION. READINGS THEN SLIDE BACK TO BELOW NORMAL VALEUS TO END
THE WEEK BEHIND THE FRONT IN WEAK NE FLOW AND ADDED CLOUDS.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY WILL BE IN THE NORTHERN PORTION OF RNK CWA THIS
AFTERNOON AND WITH THE ADDITION OF A LEE TROUGH AND AFTERNOON
HEATING...SCATTERED CONVECTION IS A GOOD BET. MORNING LOW CLOUDS
HAVE LIFTED TO VFR LEVELS ACROSS THE WEST BUT MAY LOWER TO MVFR IF
HIT WITH PASSING SHOWERS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR THE
AFTERNOON AND EARLY EVENING. WITH COVERAGE SCATTERED ABOUT...WILL
ONLY HAVE VICINITY CODING IN THE TAFS. IF A SHOWER OR THUNDERSTORMS
LOOKS TO HIT ANY TAF SITES...WILL AMEND.

CLEARING BEHIND THE FRONT WILL BRING OPPORTUNITY FOR RADIATION FOG
TONIGHT...ESPECIALLY IN THE MOUNTAIN VALLEYS. A WESTERLY UPSLOPE
WIND WILL ALSO PERSIST WEST OF THE MOUNTAINS...SO FEEL MVFR TO IFR
CONDITIONS WILL REDEVELOP AT KBLF/KLWB AGAIN TONIGHT.

BEYOND THIS TAF PERIOD...THE SURFACE FRONT WILL STALL SOUTH OF THE
AREA AND RETURN AS A WARM FRONT ON WEDNESDAY. ANOTHER COLD FRONT
WILL CROSS THE AREA THURSDAY. WIDELY SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS
MONDAY AND TUESDAY...WITH BETTER COVERAGE ALONG THE WARM FRONT ON
WEDNESDAY AND ALONG THE COLD FRONT THURSDAY.

AT NIGHT LOOK FOR SOME MOUNTAIN VALLEY FOG...MAINLY AFFECTING KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KK/RCS
SHORT TERM...PM
LONG TERM...JH
AVIATION...RCS
Hazardous weather outlook, Jul 12, 12:34 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT SUN JUL 12 2009

NCZ004>006-020-VAZ022-033>035-043>047-058-059-131745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
134 PM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS THIS AFTERNOON AND
EVENING MAY PRODUCE DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE ACTIVATED THIS AFTERNOON AND EVENING.

NCZ001>003-018-019-VAZ007-009>020-023-024-032-WVZ042>045-131745-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
134 PM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 12, 12:49 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SUN JUL 12 2009

VAZ020-024-121845-
BATH VA-ROCKBRIDGE VA-
149 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES TO
INCLUDED THE CITY OF BUENA VISTA AND LEXINGTON...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOT SPRINGS...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DOUTHAT STATE PARK AROUND 155 PM...NIMROD
HALL AROUND 215 PM...MILLBORO AROUND 220 PM...COLLIERSTOWN AROUND 230
PM AND ROCKBRIDGE BATHS AROUND 245 PM.

LAT...LON 3790 7922 3766 7937 3778 7966 3787 7960
      3788 7964 3784 7969 3789 7975 3788 7983
      3789 7988 3795 7993 3796 7995 3808 7991

EXPERIMENTAL

RCS
Special weather statement, Jul 12, 1:20 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN JUL 12 2009

VAZ044-121845-
PITTSYLVANIA VA-
220 PM EDT SUN JUL 12 2009

...THUNDERSTORMS WILL AFFECT CITY OF DANVILLE AND PITTSYLVANIA
COUNTIES...

AT 217 PM EDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE FROM 4
MILES NORTHEAST OF AXTON TO 8 MILES NORTH OF MAYFIELD...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR SWANSONVILLE AROUND 230 PM AND BLAIRS
AROUND 245 PM.

LAT...LON 3667 7969 3674 7967 3675 7931 3659 7923
      3659 7958

EXPERIMENTAL

KM
Special weather statement, Jul 12, 2:04 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SUN JUL 12 2009

VAZ018-023-121930-
BOTETOURT VA-CRAIG VA-
304 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT AND CRAIG COUNTIES...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW CASTLE...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF CRAIG COUNTY AND
BOTETOURT COUNTY.

LAT...LON 3751 7988 3740 8000 3752 8021 3759 8011

EXPERIMENTAL

KM

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 12, 2:12 PM EST
Where
Pittsylvania County, 3.36 mi SSW of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Fire Department/Rescue
Coordinates
36.654, -79.540

Thunderstorm winds blew a tree down on Sharon Lane. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 12, 2:14 PM EST
Where
Pittsylvania County, 2.15 mi NNE of Bachelors Hall
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
36.630, -79.540

Thunderstorm winds blew a tree and a power line down. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
July 12, 3:08 PM EST
Where
Buckingham County, 0.2 mi NNW of Mt Vinco
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.603, -78.601

A tree was blown down on Pattie Rd. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 12, 3:48 PM EST
Where
Charlotte County, 0.88 mi NW of Wylliesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
36.860, -78.590

Thunderstorm winds blew a tree down on a power line. Damage values are estimated.

Hail, Halifax

When
July 12, 3:58 PM EST
Where
Halifax County, 5.18 mi NE of Crossroads
Measured
1 in hail
Reported by
Public
Coordinates
36.970, -78.750

Thunderstorm Wind, Halifax

When
July 12, 4:02 PM EST
Where
Halifax County, 1.79 mi ENE of Republican Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
36.960, -79.020

Thunderstorm winds down large tree limbs. These limbs caused damage to a utility shed and house. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 12, 4:15 PM EST
Where
Charlotte County, 0.55 mi SSW of Drakes Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.993, -78.605

Thunderstorm winds blew a tree down on Proctor Street. Damage values are estimated.

Hail, Pittsylvania

When
July 12, 4:25 PM EST
Where
Pittsylvania County, Dry Fork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -79.420

Thunderstorm Wind, Danville (C)

When
July 12, 5:00 PM EST
Where
Danville (C) County, 2.82 mi NNE of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
36.620, -79.410

A tree was blown down on a mobile home. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 12, 5:05 PM EST
Where
Pittsylvania County, 1.35 mi ESE of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Post Office
Coordinates
36.594, -79.277

A tree was blown down on Ringgold Depot Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189867, 189869, 189873, 189884, 189885, 189886, 189887, 189888, 189889, 189892.